Alert archive / North Dakota / Tornado Warnings in 2006
Tornado Warning 16, NWS Bismarck, ND
NWS Bismarck, ND issued this tornado warning at Aug 10, 2006, 2:43 PM CDT for Sioux County, North Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2006, 2:43 PM CDT (19:43 UTC)
- Expired
- Aug 10, 2006, 3:15 PM CDT
- In force
- 32 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Sioux County, ND
The radar
The Bismarck radar (KBIS), 119 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 7.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 683 J/kg
- Mixed-layer CIN
- -233 J/kg
- Mixed-layer LCL
- 914 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KBIS 101943 TORBIS NDC085-102015- /O.NEW.KBIS.TO.W.0016.060810T1943Z-060810T2015Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BISMARCK ND 143 PM MDT THU AUG 10 2006 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * TORNADO WARNING FOR... SOUTHWESTERN SIOUX COUNTY IN SOUTH CENTRAL NORTH DAKOTA... * UNTIL 215 PM MDT * AT 141 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER SOUTHWESTERN SIOUX COUNTY...OR ABOUT 74 MILES SOUTHWEST OF BISMARCK...MOVING SOUTHEAST AT 10 MPH. * THE TORNADO WILL BE NEAR... RURAL SOUTHWESTERN SIOUX COUNTY AROUND 200 PM MDT... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 4606 10197 4597 10200 4581 10164 4600 10147 $$ TWH
2 follow-up statements
000 WWUS53 KBIS 101958 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 257 PM CDT THU AUG 10 2006 NDC085-102015- /O.CON.KBIS.TO.W.0016.000000T0000Z-060810T2015Z/ SIOUX ND- 157 PM MDT THU AUG 10 2006 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 215 PM MDT FOR SOUTHWESTERN SIOUX COUNTY... AT 154 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS TORNADO WAS LOCATED OVER EXTREME SOUTHWESTERN SIOUX COUNTY...OR ABOUT 76 MILES SOUTHWEST OF BISMARCK...MOVING SOUTHEAST AT 10 MPH. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 4605 10196 4595 10200 4594 10156 4600 10147 $$ TWH
000 WWUS53 KBIS 102015 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 313 PM CDT THU AUG 10 2006 NDC085-102023- /O.EXP.KBIS.TO.W.0016.000000T0000Z-060810T2015Z/ SIOUX ND- 213 PM MDT THU AUG 10 2006 ...THE TORNADO WARNING FOR SOUTHWESTERN SIOUX COUNTY EXPIRED AT 215 PM MDT... THE TORNADIC SEVERE THUNDERSTORM HAS MOVED OUT OF THE AREA. A SEVERE THUNDERSTORM REMAINS IN EFFECT FOR THE WARNED AREA. LARGE HAIL AND DAMAGING WINDS CAN BE EXPECTED THROUGH 230 PM. LAT...LON 4605 10196 4595 10200 4594 10156 4600 10147 $$ TWH
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Aug 10, 3:07 AM CDT, 11 hours 36 minutes earlier.
Area forecast discussion, Aug 10, 3:07 AM CDT, 11 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 307 AM CDT THU AUG 10 2006 .SHORT TERM...TODAY THROUGH SATURDAY NIGHT... FORECAST CONCERNS/HIGHLIGHTS IN THE SHORT TERM WILL CONTINUE TO BE CONVECTIVE/SEVERE POTENTIAL. CURRENTLY...AREAS OF STRONG TO SEVERE THUNDERSTORMS OVER THE SOUTHEAST FORECAST AREA...WHERE THE BEST LIFT SEEMS TO BE IN PROXIMITY TO THE SURFACE TROUGH OVER SOUTH DAKOTA. ACTIVITY ALSO BEING ENHANCED BY A MID LEVEL VORT MAX SLIDING SOUTHEAST THROUGH THE REGION. STILL SOME CONVECTIVE ACTIVITY WEST WHERE ANOTHER MID LEVEL DISTURBANCE IS ADVECTING THROUGH. LOOKS TO BE AN ACTIVE PERIOD OF THUNDERSTORMS OVER THE NEXT THREE DAYS THROUGH SATURDAY AFTERNOON. WILL AGAIN SEE CONVECTIVE ACTIVITY THIS AFTERNOON AND EVENING AS THE SURFACE TROUGH AND FRONTAL BOUNDARY BARELY BUDGES. UNSTABLE AIRMASS REMAINS OVER THE REGION ALONG WITH DECENT BOUNDARY LAYER MOISTURE. A MID LEVEL DISTURBANCE WILL ALSO MOVE SOUTHEAST THROUGH THE NORTHERN PLAINS PROVIDING EXTRA DYNAMICS FOR STORM DEVELOPMENT. ADDED SEVERE MENTION DURING THE AFTERNOON AND EVENING FOR THE SOUTH CENTRAL AND SOUTHEAST AS THIS IS LOOKING LIKE A REPEAT FROM YESTERDAY. FOR FRIDAY...THE SURFACE TROUGH REDEVELOPS ACROSS EASTERN MONTANA IN RESPONSE TO UPPER LEVEL DIVERGENCE AHEAD OF A JET STREAK. STRONG SOUTHERLY FLOW WILL RESULT...BRINGING VERY WARM TEMPERATURES OVER THE WEST AND CENTRAL. VERY GOOD MOISTURE ADVECTION WILL ALSO BE IN PLAY AGAIN FRIDAY...AND WILL ADD TO THE INSTABILITY RAPIDLY INCREASING DURING THE AFTERNOON. OVERALL MADE LITTLE CHANGES HERE WITH STORMS BEGINNING WEST IN THE AFTERNOON AND PUSHING EAST DURING THE EVENING AND OVERNIGHT AS THE SURFACE TROUGH SLIDES THROUGH. THUNDERSTORMS CONTINUE YET STILL INTO SATURDAY MORNING AND AFTERNOON WITH A CONTINUED UNSTABLE AIRMASS. THE SURFACE TROUGH/BOUNDARY PROVIDING THE INITIAL LIFT WILL MOVE EAST OF THE CWA BY SATURDAY EVENING...ENDING MOST IF NOT ALL PRECIPITATION OVER WESTERN AND CENTRAL NORTH DAKOTA. MID LEVEL IMPULSES MOVING NORTHEAST ALONG THE FLOW ALOFT MAY BRING SLIGHT CHANCES OF RAINFALL AND THUNDER SATURDAY NIGHT...SO LEFT THIS IN THE FORECAST FOR NOW. FOR TEMPERATURES...WILL BE ANOTHER WARM AND SEMI-MUGGY DAY TODAY. WARMER FRIDAY AS MENTIONED ABOVE...THEN A COOLING TREND NORTHWEST TO SOUTHEAST STARTING SATURDAY WITH COOLER AND DRIER AIR FILTERING IN BEHIND THE DEPARTING SURFACE TROUGH. DESPITE THE BREEZY SOUTHERLY WINDS EXPECTED FRIDAY...DO NOT ANTICIPATE FIRE WEATHER CONCERNS AT THIS TIME WITH THE RISE IN BOUNDARY LAYER MOISTURE. WILL MONITOR THIS SITUATION CLOSELY OVER THE NEXT 24 HOURS IN CASE THE EXPECTED WEATHER CONDITIONS CHANGE. .LONG TERM...SUNDAY THROUGH THURSDAY NIGHT... ONLY MINOR CHANGES TO THE EXTENDED FORECAST. ADDED SLIGHT CHANCE TO CHANCE POPS SUNDAY WITH MODELS SHOWING A LITTLE CONSISTENCY IN MOVING AN UPPER LEVEL TROUGH THROUGH THE NORTHERN PLAINS. ADDED DRY DAY 8. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && NH/HW
Hazardous weather outlook, Aug 10, 4:35 AM CDT, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 435 AM CDT THU AUG 10 2006 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-110945- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 435 AM CDT THU AUG 10 2006 /335 AM MDT THU AUG 10 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ONCE AGAIN FOR TODAY AND TONIGHT. SOME STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS BOTH FRIDAY AND SATURDAY...WITH SEVERE STORMS A POSSIBILITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NH
In the hours before
Local storm report, Aug 10, 11:28 AM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1128 AM CDT THU AUG 10 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 15 S TAPPEN 46.66N 99.62W
08/09/2006 E2.75 INCH KIDDER ND PUBLIC
DAMAGE TO PICKUP TRUCK AND CAMPER. HAIL LASTED ABOUT 5
MINUTES UNTIL 705 PM CDT.
0750 PM HAIL 11 S GACKLE 46.47N 99.14W
08/09/2006 E0.88 INCH LOGAN ND MESONET
HAIL LASTED UNTIL 755 PM CDT.
&&
JP MARTINThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 7:06 PM CDT | Severe Thunderstorm Warning | BIS | McIntosh | 54 min |
| Aug 9, 7:28 PM CDT | Tornado Warning | BIS | Logan | 32 min |
| Aug 9, 8:20 PM CDT | Severe Thunderstorm Warning | BIS | McIntosh | 55 min |
| Aug 9, 9:24 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure | 66 min |
| Aug 9, 10:12 PM CDT | Severe Thunderstorm Warning | BIS | Dickey | 63 min |
| Aug 9, 10:29 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure | 25 min |
| Aug 9, 11:28 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley | 49 min |
| Aug 10, 1:22 AM CDT | Severe Thunderstorm Warning | BIS | Logan | 53 min |
| Aug 10, 1:30 AM CDT | Severe Thunderstorm Warning | BIS | Burleigh | 48 min |
| Aug 10, 1:42 AM CDT | Tornado Warning | BIS | Logan, McIntosh | 33 min |
| Aug 10, 2:13 AM CDT | Tornado Warning | BIS | Logan, McIntosh | 32 min |
| Aug 10, 2:36 AM CDT | Severe Thunderstorm Warning | BIS | Kidder | 54 min |
| Aug 10, 2:48 AM CDT | Severe Thunderstorm Warning | BIS | McIntosh | 57 min |
| Aug 10, 3:27 AM CDT | Severe Thunderstorm Warning | BIS | Kidder, Logan | 63 min |
| Aug 10, 5:33 AM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder | 42 min |
| Aug 10, 2:28 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Sioux | 62 min |
Nearby
Tornado Warnings in North Dakota, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.